MAUDE Adverse Event Report: SWANN MORTON, LTD. BLADE, CARBON STEEL; BLADE, SCALPEL

SWANN MORTON, LTD. BLADE, CARBON STEEL; BLADE, SCALPEL
Model Number D6205
Medical Device Problem Codes Break (1069); Fracture (1260); Material Integrity Problem (2978)
Health Effect - Clinical Code Nervous System Injury (2689)
Date of Event 01/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Root cause: the blade is supplied to deroyal by (b)(6).Therefore, a supplier corrective action report (scar) was issued to (b)(6).In its response, (b)(6) stated it did not receive the affected blade or samples from the same lot to test; therefore, it is difficult to determine the root cause of the broken blade.With the information available, a potential root cause could be identified that, if the blade was used in or around the bone, any twisting or excessive lateral pressure could contribute toward the blade breaking.Corrective action: a corrective action was not taken.Investigation summary a medwatch notification was received indicating that a blade broke during a surgical procedure, which caused an injury to the patient requiring intervention.This was entered as an internal complaint (call 51612).A sample was not returned for evaluation.The end user was contacted as to which handle the blade was placed onto before usage.The user responded that the deroyal recommended handle was used for the blade.Five blades were removed from stock on hand for testing.Each blade was placed onto the required handle and used to cut across neoprene foam.The product was acceptable and showed no signs of breakage or damage.The blade is supplied to deroyal by (b)(6).A scar was issued to the supplier, and a response was received november 19 and accepted by deroyal personnel.Using the lot number provided, (b)(6) confirmed they have received no other complaints of this nature for the product.A total of 423,600 carbon sterile sm15 blades were produced and sold for the lot number.The purchase order was reviewed for discrepancies that may have contributed to the reported event.No discrepancies were identified.(b)(6) provides videos online demonstrating how to properly attach each blade to the handle and remove after usage.A total of 469 units have been sold since 2018, and there has been one complaint during that timeframe, yielding a complaint-to-sales ratio of 0.002132.There have been no other complaints similar to this one in nature.The investigation is complete at this time.If new and critical information is received, this report will be updated.
 
Event or Problem Description
The knife blade broke as the disc space was being incised by physician and assistant was holding the nerve root retractor to protect the spinal cord.As it broke, the broken fragment tore the dura.The nerve root and csf were visible.This was repaired with duragen and fibrin glue.

Brand Name
BLADE, CARBON STEEL
Common Device Name
BLADE, SCALPEL
Manufacturer (Section D)
SWANN MORTON, LTD.
owlerton green
sheffield, sheffield
UK 
MDR Report Key10985073
Report Number1060680-2020-00006
Device Sequence Number14261450
Product Code GES
UDI-Device Identifier00749756144544
UDI-Public00749756144544
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 12/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberD6205
Device Lot Number3302002
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/11/2020
Initial Report FDA Received Date12/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;